Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A discontinuous Galerkin finite element method for time dependent partial differential equations with higher order derivatives


Authors: Yingda Cheng and Chi-Wang Shu
Journal: Math. Comp. 77 (2008), 699-730
MSC (2000): Primary 65M60
DOI: https://doi.org/10.1090/S0025-5718-07-02045-5
Published electronically: September 6, 2007
MathSciNet review: 2373176
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we develop a new discontinuous Galerkin (DG) finite element method for solving time dependent partial differential equations (PDEs) with higher order spatial derivatives. Unlike the traditional local discontinuous Galerkin (LDG) method, the method in this paper can be applied without introducing any auxiliary variables or rewriting the original equation into a larger system. Stability is ensured by a careful choice of interface numerical fluxes. The method can be designed for quite general nonlinear PDEs and we prove stability and give error estimates for a few representative classes of PDEs up to fifth order. Numerical examples show that our scheme attains the optimal $ (k+1)$-th order of accuracy when using piecewise $ k$-th degree polynomials, under the condition that $ k+1$ is greater than or equal to the order of the equation.


References [Enhancements On Off] (What's this?)

  • 1. S. Adjerid and H. Temimi, A discontinuous Galerkin method for higher-order ordinary differential equations, Computer Methods in Applied Mechanics and Engineering, to appear.
  • 2. D. Arnold, An interior penalty finite element method with discontinuous elements, SIAM Journal on Numerical Analysis, 19 (1982), pp.742-760. MR 664882 (83f:65173)
  • 3. D. Arnold, F. Brezzi, B. Cockburn and L. Marini, Unified analysis of discontinuous Galerkin methods for elliptic problems, SIAM Journal on Numerical Analysis, 39 (2002), pp.1749-1779. MR 1885715 (2002k:65183)
  • 4. G. Baker, Finite element methods for elliptic equations using nonconforming elements, Mathematics of Computation, 31 (1977), pp.45-59. MR 0431742 (55:4737)
  • 5. F. Bassi and S. Rebay, A high-order accurate discontinuous finite element method for the numerical solution of the compressible Navier-Stokes equations, Journal of Computational Physics, 131 (1997), pp.267-279. MR 1433934 (97m:76078)
  • 6. C.E. Baumann and J.T. Oden, A discontinuous $ hp$ finite element method for convection-diffusion problems, Computer Methods in Applied Mechanics and Engineering, 175 (1999), pp.311-341. MR 1702201 (2000d:65171)
  • 7. P. Ciarlet, The Finite Element Method for Elliptic Problems, North Holland, 1975. MR 0520174 (58:25001)
  • 8. B. Cockburn, S. Hou and C.-W. Shu, The Runge-Kutta local projection discontinuous Galerkin finite element method for conservation laws IV: the multidimensional case, Mathematics of Computation, 54 (1990), pp.545-581. MR 1010597 (90k:65162)
  • 9. B. Cockburn, S.-Y. Lin and C.-W. Shu, TVB Runge-Kutta local projection discontinuous Galerkin finite element method for conservation laws III: one dimensional systems, Journal of Computational Physics, 84 (1989), pp.90-113. MR 1015355 (90k:65161)
  • 10. B. Cockburn and C.-W. Shu, TVB Runge-Kutta local projection discontinuous Galerkin finite element method for conservation laws II: general framework, Mathematics of Computation, 52 (1989), pp.411-435. MR 983311 (90k:65160)
  • 11. B. Cockburn and C.-W. Shu, The Runge-Kutta local projection P1-discontinuous Galerkin finite element method for scalar conservation laws, Mathematical Modelling and Numerical Analysis, 25 (1991), pp.337-361. MR 1103092 (92e:65128)
  • 12. B. Cockburn and C.-W. Shu, The Runge-Kutta discontinuous Galerkin method for conservation laws V: multidimensional systems, Journal of Computational Physics, 141 (1998), pp.199-224. MR 1619652 (99c:65181)
  • 13. B. Cockburn and C.-W. Shu, The local discontinuous Galerkin method for time-dependent convection-diffusion systems, SIAM Journal on Numerical Analysis, 35 (1998), pp.2440-2463. MR 1655854 (99j:65163)
  • 14. S.M. Cox and P.C. Matthews, Exponential time differencing for stiff systems, Journal of Computational Physics, 176 (2002), pp.430-455. MR 1894772 (2003b:65064)
  • 15. G. Gassner, F. Lörcher and C.-D. Munz, A contribution to the construction of diffusion fluxes for finite volume and discontinuous Galerkin schemes, Journal of Computational Physics, 224 (2007), pp. 1049-1063.
  • 16. G. Jiang and C.-W. Shu, On cell entropy inequality for discontinuous Galerkin methods, Mathematics of Computation, 62 (1994), pp.531-538. MR 1223232 (94h:65099)
  • 17. D. Levy, C.-W. Shu and J. Yan, Local discontinuous Galerkin methods for nonlinear dispersive equations, Journal of Computational Physics, 196 (2004), pp.751-772. MR 2054354 (2005d:65168)
  • 18. H.-L. Liu and J. Yan, A local discontinuous Galerkin method for the Korteweg-de Vries equation with boundary effect, Journal of Computational Physics, 215 (2006), pp.197-218. MR 2215655 (2006j:65286)
  • 19. J.T. Oden, I. Babuvska and C.E. Baumann, A discontinuous $ hp$ finite element method for diffusion problems, Journal of Computational Physics, 146 (1998), pp.491-519. MR 1654911 (99m:65173)
  • 20. C.-W. Shu and S. Osher, Efficient implementation of essentially non-oscillatory shock-capturing schemes, Journal of Computational Physics, 77 (1988), pp.439-471. MR 954915 (89g:65113)
  • 21. B. van Leer and S. Nomura, Discontinuous Galerkin for diffusion, 17th AIAA Computational Fluid Dynamics Conference (June 6-9, 2005), AIAA paper 2005-5108.
  • 22. Y. Xu and C.-W. Shu, Local discontinuous Galerkin methods for three classes of nonlinear wave equations, Journal of Computational Mathematics, 22 (2004), pp.250-274. MR 2058936 (2005h:65175)
  • 23. Y. Xu and C.-W. Shu, Local discontinuous Galerkin methods for nonlinear Schrödinger equations, Journal of Computational Physics, 205 (2005), pp.72-97. MR 2132303 (2005m:65228)
  • 24. Y. Xu and C.-W. Shu, Local discontinuous Galerkin methods for two classes of two dimensional nonlinear wave equations, Physica D, 208 (2005), pp.21-58. MR 2167906 (2006f:65100)
  • 25. Y. Xu and C.-W. Shu, Local discontinuous Galerkin methods for the Kuramoto-Sivashinsky equations and the Ito-type coupled KdV equations, Computer Methods in Applied Mechanics and Engineering, 195 (2006), pp.3430-3447. MR 2220926 (2006k:65270)
  • 26. Y. Xu and C.-W. Shu, Error estimates of the semi-discrete local discontinuous Galerkin method for nonlinear convection-diffusion and KdV equations, Computer Methods in Applied Mechanics and Engineering, 196 (2007), pp. 3805-3822.
  • 27. J. Yan and C.-W. Shu, A local discontinuous Galerkin method for KdV type equations, SIAM Journal on Numerical Analysis, 40 (2002), pp.769-791. MR 1921677 (2003e:65181)
  • 28. J. Yan and C.-W. Shu, Local discontinuous Galerkin methods for partial differential equations with higher order derivatives, Journal of Scientific Computing, 17 (2002), pp.27-47. MR 1910550
  • 29. Q. Zhang and C.-W. Shu, Error estimates to smooth solutions of Runge-Kutta discontinuous Galerkin methods for scalar conservation laws, SIAM Journal on Numerical Analysis, 42 (2004), pp.641-666. MR 2084230 (2005h:65149)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65M60

Retrieve articles in all journals with MSC (2000): 65M60


Additional Information

Yingda Cheng
Affiliation: Division of Applied Mathematics, Brown University, Providence, Rhode Island 02912
Email: ycheng@dam.brown.edu

Chi-Wang Shu
Affiliation: Division of Applied Mathematics, Brown University, Providence, Rhode Island 02912
Email: shu@dam.brown.edu

DOI: https://doi.org/10.1090/S0025-5718-07-02045-5
Keywords: Discontinuous Galerkin method, partial differential equations with higher order derivatives, stability, error estimate, high order accuracy
Received by editor(s): August 25, 2006
Received by editor(s) in revised form: February 17, 2007
Published electronically: September 6, 2007
Additional Notes: This research was supported in part by ARO grant W911NF-04-1-0291, NSF grant DMS-0510345 and AFOSR grant FA9550-05-1-0123.
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society